Alert archive / Texas / Red Flag Warnings in 2014

Red Flag Warning 20, NWS Amarillo, TX

April 28, 20147 counties in Texas; Cimarron County, Oklahoma

NWS Amarillo, TX issued this red flag warning at Apr 28, 2014, 11:20 AM CDT for 7 counties in Texas; Cimarron County, Oklahoma. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 28, 2014, 11:20 AM CDT (16:20 UTC)
Expired
Apr 28, 2014, 8:48 PM CDT
In force
9 hr
Issued by
NWS Amarillo, TX

Counties Cimarron County, OK, Armstrong County, TX, Dallam County, TX, Deaf Smith County, TX, Hartley County, TX, Oldham County, TX, Potter County, TX, Randall County, TX

The radar

The Amarillo radar (KAMA), 62 km from the middle of the area, began a volume at 16:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 4.3 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2014-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2014-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-147 J/kg
Mixed-layer LCL
1755 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

238 
WWUS84 KAMA 281620
RFWAMA

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE AMARILLO TX
1120 AM CDT MON APR 28 2014

OKZ001-TXZ001-006-011-012-016>018-282100-
/O.NEW.KAMA.FW.W.0020.140428T1620Z-140429T0300Z/
CIMARRON-DALLAM-HARTLEY-OLDHAM-POTTER-DEAF SMITH-RANDALL-
ARMSTRONG-
1120 AM CDT MON APR 28 2014

...RED FLAG WARNING IN EFFECT UNTIL 10 PM CDT THIS EVENING FOR
STRONG WINDS AND LOW RELATIVE HUMIDITY FOR FOR THE WESTERN TEXAS AND
OKLAHOMA PANHANDLES AND ALSO THE SOUTH CENTRAL TEXAS PANHANDLE...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A RED FLAG
WARNING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY...WHICH IS IN
EFFECT UNTIL 10 PM CDT THIS EVENING.

* AFFECTED AREA...IN OKLAHOMA...CIMARRON. IN TEXAS...DALLAM... 
  HARTLEY...OLDHAM...POTTER...DEAF SMITH...RANDALL AND ARMSTRONG.

* 20 FOOT WINDS...WEST 20 TO 25 MPH WITH GUSTS TO 30 MPH.

* RELATIVE HUMIDITY...10 TO 15 PERCENT.

* TIMING...THROUGH 10 PM THIS EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE FAVORABLE WEATHER FOR RAPID FIRE GROWTH AND SPREAD. AVOID
ACTIVITIES THAT PROMOTE OPEN FLAMES AND SPARKS.

&&

$$

SCHNEIDER

FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://WWW.WEATHER.GOV/AMA (ALL LOWER CASE)
2 follow-up statements
568 
WWUS84 KAMA 282036
RFWAMA

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE AMARILLO TX
336 PM CDT MON APR 28 2014

OKZ001-TXZ001-006-011-012-016>018-290300-
/O.CON.KAMA.FW.W.0020.000000T0000Z-140429T0300Z/
CIMARRON-DALLAM-HARTLEY-OLDHAM-POTTER-DEAF SMITH-RANDALL-
ARMSTRONG-
336 PM CDT MON APR 28 2014

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM CDT THIS
EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR FOR THE
WESTERN TEXAS AND OKLAHOMA PANHANDLES AND ALSO THE SOUTH CENTRAL
TEXAS PANHANDLE...

* AFFECTED AREA...IN OKLAHOMA...CIMARRON. IN TEXAS...DALLAM... 
  HARTLEY...OLDHAM...POTTER...DEAF SMITH...RANDALL AND ARMSTRONG.

* 20 FOOT WINDS...WEST 20 TO 25 MPH WITH GUSTS TO 30 MPH.

* RELATIVE HUMIDITY...5 TO 15 PERCENT.

* TIMING...THROUGH 10 PM THIS EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE FAVORABLE WEATHER FOR RAPID FIRE GROWTH AND SPREAD. AVOID
ACTIVITIES THAT PROMOTE OPEN FLAMES AND SPARKS.

&&

$$

SCHNEIDER

FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://WWW.WEATHER.GOV/AMA (ALL LOWER CASE)
107 
WWUS84 KAMA 290148
RFWAMA

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE AMARILLO TX
848 PM CDT MON APR 28 2014

OKZ001-TXZ001-006-011-012-016>018-290300-
/O.CAN.KAMA.FW.W.0020.000000T0000Z-140429T0300Z/
CIMARRON-DALLAM-HARTLEY-OLDHAM-POTTER-DEAF SMITH-RANDALL-
ARMSTRONG-
848 PM CDT MON APR 28 2014

...RED FLAG WARNING IS CANCELLED FOR THE WESTERN TEXAS AND OKLAHOMA
PANHANDLES AND ALSO THE SOUTH CENTRAL TEXAS PANHANDLE...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS CANCELLED THE RED
FLAG WARNING.

$$

FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://WWW.WEATHER.GOV/AMA (ALL LOWER CASE)

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this red flag warning went out at Apr 28, 8:55 AM CDT, 2 hours 25 minutes earlier.

Area forecast discussion, Apr 28, 8:55 AM CDT, 2 hours 25 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
855 AM CDT MON APR 28 2014

.UPDATE...
ADDED ISOLATED SPRINKLES ACROSS THE NORTHEAST PANHANDLES THIS
MORNING. IT LOOKS LIKE THESE ARE BEING DRIVEN BY THE LEFT EXIT
REGION OF A POTENT 135 KT JET AND A WEAK LOBE OF VORTICITY
PINWHEELING AROUND THE CLOSED UPPER LOW ACROSS NEBRASKA. NOT
EXPECTING MUCH IN THE WAY OF ACCUMULATION AS THE SUB-CLOUD LAYER
REMAINS QUITE DRY. HOWEVER, RADAR SHOWS SOME EMBEDDED 40 DBZ ECHOES
WITHIN THIS BAND OF PRECIPITATION, SO 0.01 OF AN INCH OF RAIN
WOULDN'T TOTALLY BE OUT OF THE QUESTION UNDERNEATH THE HIGHER ECHOES.

WE ALSO ADDED BLOWING DUST TO THE SOUTHWESTERN TEXAS PANHANDLE AND
THE NORTHEAST PANHANDLES THIS AFTERNOON. FAVORABLE WIND TRAJECTORIES
OUT OF SOUTHEAST COLORADO, PARTICULARLY NEAR LAMAR, WILL LIKELY LEAD
TO ANOTHER ROUND OF BLOWING DUST NORTH OF A BOISE CITY TO LIPSCOMB
LINE. WE DON'T THINK VISIBILITIES WILL DROP BELOW 1 MILE TO WARRANT
AN ADVISORY, BUT WE'LL WATCH IT CLOSELY THROUGHOUT THE DAY.

JACKSON/SCHNEIDER

&&

.PREV DISCUSSION... /ISSUED 529 AM CDT MON APR 28 2014/

AVIATION...
VFR CONDITIONS WILL PREVAIL THROUGH THIS TAF ISSUANCE. THE MAIN
AVIATION CONCERNS WILL BE INCREASING WINDS OUT OF THE NORTH DURING
THE DAY TODAY THEN ONCE AGAIN TOMORROW MORNING. TODAY WINDS WILL
RANGE FROM 15 TO 24 KT SUSTAINED WITH GUSTS UP TO 35 KT. THERE WILL
BE A CHANCE FOR BLOWING DUST AT EACH TERMINAL TODAY AND TOWARDS THE
END OF THIS TAF ISSUANCE BUT UNCERTAINTY ON TIMING AND HOW LOW
VISIBILITIES COULD GO IS TOO HIGH TO INCLUDE IN PREVAILING CONDITIONS.

PREV DISCUSSION... /ISSUED 317 AM CDT MON APR 28 2014/

DISCUSSION...
FRONT HAS NOW COMPLETELY MOVED THROUGH THE AREA LEAVING BEHIND IT A
FEW SHOWERS ACROSS THE TEXAS PANHANDLE. THESE SHOWERS ARE LIGHT AND
VERY LITTLE IS ACTUALLY MAKING IT TO THE GROUND. UNFORTUNATELY FOR
MANY RESIDENTS THIS WILL BE THE MOST RAIN THEY WILL SEE FOR AT LEAST THE
NEXT 7 DAYS.

BREEZY AND DRY CONDITIONS CAN BE EXPECTED TODAY BEHIND THE FRONT AS
THE ASSOCIATED UPPER LEVEL LOW MOVES NORTHEAST AWAY FROM THE AREA.
BIGGEST STORY FOR MANY WILL BE THE CHANCES TO REACH NEAR OR BELOW
FREEZING TEMPERATURES THE NEXT FEW NIGHTS. MOST LOCATIONS ACROSS THE
PANHANDLES ARE A WEEK OR SO PAST THE AVERAGE LAST FREEZE DATE.
WILL GO AHEAD AND ISSUE A FREEZE WATCH FOR THE CIMARRON, DALLAM, AND
HARTLEY COUNTIES FOR TONIGHT. THE NEXT COUPLE OF NIGHTS AFTER THAT
ALSO HAVE A CHANCE TO SEE FREEZING TEMPS ACROSS A LARGER AREA.
HOWEVER WILL HOLD OFF ON ISSUING A FREEZE WATCH FOR THOSE DAYS TO
AVOID ANY CONFUSION IN TRYING TO INTERPRET THE VARIOUS WATCHES.

NEXT CHANCE OF RAIN WILL BE TOMORROW IN THE NORTHEAST AS WRAP AROUND
MOISTURE FROM THE UPPER LEVEL LOW SPINS ITS WHEELS NEAR THE GREAT
LAKES. CHANCES LOOK PRETTY MARGINAL FOR THE TEXAS AND OKLAHOMA
PANHANDLE ANSD THINK THAT KAMSAS AND THE MAIN BODY OF OKLAHOMA STAND
A BETTER CHANCE OF SEEING MUCH NEEDED RAINFALL. UNFORTUNATELY MOST OF
THE AREA HAS A BETTER CHANCE TO SEE GUSTY NORTHWEST WINDS DURING THE
DAYTIME HOURS.

TEMPERATURES THROUGH THE WORK WEEK LOOK TO REMAIN BELOW AVERAGE AS
WE WILL HAVE NORTH/NORTHWESTERLY WINDS TILL THE WEEKEND. SLIGHT
RIDGING STARTS TO BUILD IN OVER THE WEEKEND ALLOWING TEMPS TO CLIMB
BACK ABOVE AVERAGE.

FIRE WEATHER...
ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS WILL BE POSSIBLE ACROSS
THE TEXAS AND OKLAHOMA PANHANDLES LATE THIS MORNING AND INTO THE
EVENING. THE SOUTHWESTERN TEXAS PANHANDLE AND THE EASTERN OKLAHOMA
PANHANDLE HAVE THE GREATEST CHANCE OF SEEING CRITICAL FIRE WEATHER
CONDITIONS TODAY. ONCE AGAIN ELEVATED FIRE WEATHER CONDITIONS WILL
BE POSSIBLE ON TUESDAY ACROSS THE AREA WITH VERY GUSTY WINDS,
HOWEVER AT THIS TIME IT LOOKS LIKE RELATIVE HUMIDITY VALUES SHOULD
STAY ABOVE 20 PERCENT. NO FIRE WEATHER CONDITIONS ARE EXPECTED
WEDNESDAY THROUGH THE END OF THE WORK WEEK AND THE UPCOMING WEEKEND.

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...FREEZE WATCH FROM LATE TONIGHT THROUGH TUESDAY MORNING FOR THE
     FOLLOWING ZONES: DALLAM...HARTLEY.

OK...FREEZE WATCH FROM LATE TONIGHT THROUGH TUESDAY MORNING FOR THE
     FOLLOWING ZONES: CIMARRON.

&&

KS/JJ
Hazardous weather outlook, Apr 28, 9:01 AM CDT, 2 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
901 AM CDT MON APR 28 2014

OKZ001>003-TXZ001>020-282100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
901 AM CDT MON APR 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TODAY AND TONIGHT.

ELEVATED FIRE WEATHER CONDITIONS ARE EXPECTED ACROSS THE TEXAS AND
OKLAHOMA PANHANDLES LATE THIS MORNING THROUGH THE EVENING HOURS DUE
TO BREEZY WINDS AND RELATIVE HUMIDITY VALUES DROPPING TO BETWEEN 10
TO 15 PERCENT.

PATCHY BLOWING DUST CAN BE EXPECTED ACROSS THE SOUTHWEST TEXAS
PANHANDLE...AND ALSO ACROSS THE NORTHEAST TEXAS AND MUCH OF THE
OKLAHOMA PANHANDLES THIS AFTERNOON.

A FREEZE WATCH IS IN EFFECT FOR THE FAR NORTHWEST TEXAS AND OKLAHOMA
PANHANDLE STARTING LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A FREEZE WATCH IS IN EFFECT FOR TUESDAY MORNING.

STRONG NORTHERLY WINDS ARE EXPECTED ON TUESDAY BEHIND A COLD FRONT.
A WIND ADVISORY OR HIGH WIND WATCH MAY BE NEEDED ACROSS MUCH OF THE
PANHANDLES. ALSO...AREAS OF BLOWING DUST ON TUESDAY COULD REDUCE
VISIBILITIES TO AROUND ONE TO THREE MILES OR LESS.

.SPOTTER INFORMATION STATEMENT...

AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR
CRITICAL FIRE WEATHER CONDITIONS LATE THIS MORNING THROUGH THE
EVENING. ELEVATED TO MARGINALLY CRITICAL FIRE WEATHER CONDITIONS
WILL BE POSSIBLE AGAIN ON TUESDAY.

SCHNEIDER/JACKSON/BUFFALO

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 3:43 AM CDTFreeze WatchAMADallam, Hartley12 hr
Apr 28, 2:20 PM CDTSpecial Weather StatementAMAWheeler25 min
Apr 28, 3:19 PM CDTFreeze WatchAMADallam, Deaf Smith, Hartley, Moore, Oldham, Sherman24 hr
Apr 28, 3:19 PM CDTHigh Wind WatchAMADallam, Hansford, Hartley, Moore, Ochiltree, Sherman7 hr
Apr 28, 3:19 PM CDTWind AdvisoryAMAArmstrong, Carson, Collingsworth, Deaf Smith, Donley, Gray and 8 more30 hr

Nearby

Red Flag Warnings in Texas, 2014Red Flag Warnings in Oklahoma, 2014Every red flag warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.